Kentucky, 2020

Damaging Winds in Kentucky, January 11, 2020

January 11, 2020 · NWS JKL · 6 events in 4 counties and zones

A line of strong to severe thunderstorms downed trees and damaged structures across portions of Powell, Montgomery, Fleming, and Wayne Counties during the afternoon hours of Saturday, January 11, 2020. Wind gusts estimated at near or greater than 58 mph caused the reported damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of strong to severe thunderstorms downed trees and damaged structures across portions of Powell, Montgomery, Fleming, and Wayne Counties during the afternoon hours of Saturday, January 11, 2020. Wind gusts estimated at near or greater than 58 mph caused the reported damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 11, 10:40 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 11, 10:40 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1040 AM EST Sat Jan 11 2020

.UPDATE...
Issued at 1040 AM EST SAT JAN 11 2020

We continue to watch a broken line of convection push across
western and central Kentucky this morning. This line will
eventually push east across eastern Kentucky through the
afternoon and early evening time frames. There is some questions
on how this will evolve as many of the CAMs want to show the
initial line weakening, and then another line of convection
forming and pushing east later in the afternoon. This would lead
to a slower push of convection to the east across our area. This
may not be far fetched given the low to even mid level jet are
more oriented out of the south and south southwest. However, we
did opt to go with the Severe Thunderstorm Watch as SPC
suggested, given the CAMs are notoriously slow to catch on to the
speed of the QLCS/cold pool systems. Also given the low level
winds mentioned above, we will need to pay close attention to the
trend in convection across portions of Middle Tennessee as well.
The main threat continues to be severe thunderstorm wind gusts,
but given the strongly sheared environment and the QLCS nature a
quick spin up can't be ruled out.

UPDATE Issued at 735 AM EST SAT JAN 11 2020

Did a quick update to the grids mainly to add in the latest obs
and trends for the T/Td grids. These freshened grids have been
sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Sunday)
Issued at 445 AM EST SAT JAN 11 2020

09z sfc analysis shows a deep and developing area of low pressure
just west of the confluence of the Ohio and Mississippi rivers.
This is making for quite a tight pressure gradient across the
state this morning. As a result, breezy conditions continue
through eastern Kentucky with southeast to south winds running at
10 to 15 mph with gusts up to 25 mph - especially on the western
fringe of the CWA. These winds are supporting very mild
temperatures overnight in the upper 50s to lower 60s most places.
The exception to this is found in a few of our most sheltered
valleys where temperatures were able to sink into the mid and
upper 40s. These colder spots will mix out before dawn as the
winds pick up further. Meanwhile, dewpoints are mostly in the low
and mid 50s across the area under mainly high clouds. So far, on
radar, the any showers of substance have been staying west of the
area with just a few brief light ones able to affect the JKL CWA
this night.

The models remain in pretty good agreement aloft through the short
term portion of the forecast. They all depict a very strong
shortwave digging into the Deep South this morning grinding
northeast this afternoon over western Kentucky then to the eastern
Great Lakes tonight. The quick movement of this feature allows
heights to rebound promptly over Kentucky on Sunday with
southwest flow returning. This trough will be responsible for the
very active and dynamic weather across a large chunk of the
nation today and tonight. With only minor model differences aloft
through the short term portion of the forecast have again favored
the NBM blended solution with a strong lean on the details and
specifics from the higher resolution NAM12 and the hourly steps
of the HRRR.

Sensible weather will feature an out of place, very spring-like,
day and night complete with record high temperatures, gusty south
winds, and a chance for thunderstorms. Gradient winds will support
gusts to as high as 45 mph this afternoon and evening from the
south ahead of the front and then southwest in its wake. For
eastern Kentucky the front will be all important in pushing a
likely squall-line into the area from the west. The only question
is how strong this line will be given the limited instability
available but very high wind shear. The HRRR depicts individual
stronger cells - each with their own upslope helicity trace -
crossing into the JKL CWA from 23z through 03z with some weakening
evident late. Have timed this main storm band out in the grids
and our messaging as the primary threat for thunderstorms and wind
damage by bringing down the stronger winds just off the sfc.
Certainly winds will be gusty before and after the frontal
convection, as well, and has necessitated a Wind Advisory that
will go into effect shortly; but the main shot for damage will
come with the strong showers or storms just after sunset and
deeper into the evening for eastern Kentucky. Still cannot rule
out a brief spin up tornado given the nature of a QLCS structure
and the wind shear, but LCLs are expected to be higher than ideal
in addition to the very limited instability. Look for the winds
after fropa to bring in only slightly cooler air through the night
with temperatures nearer to normal, but still 10 to 15 degrees
above it in this out of season pattern. Cannot rule out a few
showers around late tonight and into Sunday, but most places will
stay dry owing to a drier air mass post frontal.

Started with the NBM guidance but had to make some adjustments
early for the cooler valleys this morning and point tweaks for
highs today. As for PoPs, did not go as binary as NBM ahead of the
front allowing for the potential of a couple of stray light
showers through the afternoon and also post frontal tonight.

.LONG TERM...(Sunday night through Friday)
Issued at 445 AM EST SAT JAN 11 2020

The extended portion of the forecast begins on Sunday night with a
progressive and turning active pattern. The upper level flow remains
largely zonal for the first part of the extended. The upper level
also shows ridging developing just off the southeast coast over the
Bahamas region. This will assist in moisture flow into the southeast
CONUS. Monday will feature a quick passing shortwave ridge before
the next shortwave moves into the area. After this, by Tuesday, the
pattern shows some influence from the subtropical jet bringing
moisture into the southeast CONUS with a progressive zonal pattern
across the northern half of the CONUS. This will feature a few
shortwaves streaking across the country over the next few days
before the pattern shows and increase in amplitude again at the end
of the of the extended by Friday and into Saturday.

The first wave on Tuesday features the mentioned wave tracking
across the Mid MS Valley with the moisture being drawn north. Models
have been in consistent on this setup with the development of the
surface low being south and only lifting moisture into southern
Kentucky. The NBM keeps the boundary lifting north into all of
Kentucky with the surface low over the OH river so for now will keep
chance pops across the entire area. This pattern may trend drier for
northern Kentucky in future runs but for now, will stay closer to
the NBM. The next wave in the upper level pattern moving across the
central Plains and into the Midwest will push through Wednesday.
This will interact with the mentioned boundary to the south as more
moisture is brought north. The surface will track across the Great
Lakes region rather quickly with the more progressive flow. This
will push a cold front across the area Wednesday night.

This will provide a break in the active pattern for Thursday as
both the GFS and the Euro agree on a breif period of ridging for
Thursday and even into the day on Friday. Did go drier against the
NBM on this period. The extended ends with the last of the mentioned
waves moving into the area by Friday afternoon and Friday night. The
last half of the extended featuring a progressive flow and
transitioning to a slightly more amplified flow will yield little
confidence to the pattern ahead as timing these waves in the coming
runs will prove challenging. With a pattern such as this, one factor
that decent confidence can be put in is the fact that a major
pattern shift is unlikely at this time due to the lack of amplitude
through the period. Temperatures will be above normal for most of
the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 715 AM EST SAT JAN 11 2020

VFR conditions will hold across the area through the first part of
the forecast period, as a strong cold front gradually approaches
from the west by afternoon. In general, clouds will thicken and
lower with time; however, any precipitation that occurs through
18z should be light and insignificant in nature. After that, the
front and its stronger convection will move through the area from
west to east with a small chance for a thunderstorm and a period
of lower VIS conditions. The front passes through by 03z most
places improving conditions and ending the threat of thunder. CIGS
may drop late tonight, though drying conditions may limit its
impact. Strong, gusty winds will continue to be the main concern
during the majority of the aviation forecast. Southerly surface
winds will pick up this morning from the current lighter values
in place. Through mid morning, a strong low level jet across the
Ohio Valley will bring LLWS throughout the majority of the
morning across eastern Kentucky. Once the inversion mixes out by
mid to late morning, southerly surface winds will become strong,
with sustained speeds of 10 to 20 kts, and gusts of 30 to 40 kts
at times. These winds will continue strong into the evening with
the direction shifting more to the southwest post frontal.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 AM EST Sunday for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

UPDATE...DJ
SHORT TERM...GREIF
LONG TERM...SHALLENBERGER
AVIATION...GREIF
Hazardous weather outlook, Jan 11, 10:05 AM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1005 AM EST Sat Jan 11 2020

KYZ044-051-052-060-086>088-104-106>120-121815-
Fleming-Bath-Rowan-Menifee-Knox-Bell-Harlan-Elliott-Morgan-
Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Owingsville, Morehead,
Frenchburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1005 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Wind gusts up to 45 mph are expected at times today and tonight.

Thunderstorms are likely this afternoon into the evening. A few
of these storms will have the potential to produce damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is chance of thunderstorms Tuesday into Tuesday evening and
again on Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any incidents of wind damage
today and tonight.

KYZ050-058-059-068-069-079-080-083>085-121815-
Montgomery-Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon,
McKee, Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, and Williamsburg
1005 AM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY...
...SEVERE THUNDERSTORM WATCH 14 IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Wind gusts up to 45 mph are expected at times today and tonight.

Thunderstorms are likely this afternoon into the evening. Some of
these storms will have the potential to produce damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is chance of thunderstorms Tuesday into Tuesday evening and
again on Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any incidents of wind damage
today and tonight.

DJ/GEOGERIAN

In the hours before

Local storm report, Jan 11, 10:59 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1059 AM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND GST 1 ESE LONDON-CORBIN AIR 37.08N 84.07W
01/11/2020  M48 MPH          LAUREL             KY   ASOS

            ASOS STATION KLOZ LONDON-CORBIN APT.

&&

JC
Local storm report, Jan 11, 12:03 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1203 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     NON-TSTM WND GST 1 ESE LONDON-CORBIN AIR 37.08N 84.07W
01/11/2020  M51 MPH          LAUREL             KY   ASOS

            ASOS STATION KLOZ LONDON-CORBIN APT.

&&

JC
Local storm report, Jan 11, 12:10 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1210 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     NON-TSTM WND GST 7 NNE SOMERSET          37.18N 84.56W
01/11/2020  M48 MPH          PULASKI            KY   MESONET

&&
Local storm report, Jan 11, 12:54 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1254 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     NON-TSTM WND GST 1 WNW PRESTON           38.09N 83.76W
01/11/2020  M45 MPH          BATH               KY   MESONET

            MESONET STATION PRST OWINGSVILLE 4 S.

&&

JC
Special weather statement, Jan 11, 12:55 PM EST, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1255 PM EST Sat Jan 11 2020

KYZ068-079-111830-
Rockcastle-Pulaski-
1255 PM EST Sat Jan 11 2020

...AN INTENSE SHOWER WILL AFFECT PULASKI AND SOUTHWESTERN ROCKCASTLE
COUNTIES...

At 1254 PM EST, an intense shower was located near Faubush, or 13
miles north of Monticello, moving northeast at 65 mph.

Winds of 40 to 50 mph are possible with this shower.

Locations impacted include...
Somerset, Science Hill, Cains Store, Stab, Bobtown, Nancy, Pointer,
Bandy, Woodstock, Dabney, Valley Oak, Willailla, Pulaski County Park,
Somerset Pulaski Airport, Hogue, Magnum, Naomi, Bee Lick, Shopville
and Bent.

LAT...LON 3712 8490 3719 8479 3736 8456 3733 8451
      3736 8449 3714 8431 3699 8482 3701 8486
      3705 8491
TIME...MOT...LOC 1754Z 239DEG 55KT 3704 8489

GEOGERIAN

The radar

The Louisville radar (KLVX), 150 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
January 11, 12:55 PM EST
Where
Wayne County, 2.9 mi NNE of Parnell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.908, -84.909

Dispatch reported a tree was blown down near the intersection of Denny Ridge Road and Highway 789 northwest of Monticello.

Thunderstorm Wind, Powell

When
January 11, 1:49 PM EST
Where
Powell County, 0.82 mi NNW of Virden
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.890, -83.958

Dispatch reported multiple trees were blown down along the Mountain Parkway near mile marker 12 west of Clay City.

Thunderstorm Wind, Powell

When
January 11, 1:54 PM EST to 2:03 PM EST
Where
Powell County, 0.64 mi NNW of Waltersville to 0.2 mi ESE of Clay City
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.879, -83.932

Dispatch and Emergency Management relayed reports of the roof blown off of a home on Stokley Loop in Clay City, while another home on Ashley Hollow Road sustained roof damage. The latter home also had multiple trees blown down around it while having a meter pulled off of it.

Thunderstorm Wind, Montgomery

When
January 11, 1:56 PM EST
Where
Montgomery County, 0.91 mi ESE of Upper Spencer
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.025, -83.835

Law enforcement reported a large branch blown down on Spencer Road near the intersection of McCormick Road north of Jeffersonville.

Thunderstorm Wind, Fleming

When
January 11, 2:07 PM EST
Where
Fleming County, 1.63 mi W of Ringos Mills
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.270, -83.630

Dispatch reported a tree was blown down near Ringos Mills.

Thunderstorm Wind, Fleming

When
January 11, 2:07 PM EST
Where
Fleming County, 1.76 mi NW of Poplar Plains
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.390, -83.690

Dispatch relayed a report of a power line blown down near Poplar Plains.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864200, 864201, 864202, 864203, 864205, 864206.